Texas, 2012

Flash Flooding and Flooding in Texas, September 29, 2012

September 29, 2012 · NWS SJT · 10 events in 6 counties and zones

A stationary frontal boundary interacting with an influx of upper level tropical moisture from the Pacific and low level moisture from the Gulf of Mexico resulted in widespread heavy rainfall across West Central Texas. The heaviest rain fell from Crockett County to Brownwood and north to I20.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A stationary frontal boundary interacting with an influx of upper level tropical moisture from the Pacific and low level moisture from the Gulf of Mexico resulted in widespread heavy rainfall across West Central Texas. The heaviest rain fell from Crockett County to Brownwood and north to I20. Twenty four hour rainfall totals averaged around 3 to 6 inches. However, portions of Tom Green, Runnels, Concho, and Coke counties had totals of 6 to 10 inches which resulted in good rises on area lakes. Lake Ivie rose fifteen feet. Both Runnels and Concho Counties reported significant damage to their county roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Sep 29, 5:52 AM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Sep 29, 5:52 AM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
652 AM CDT SAT SEP 29 2012

.DISCUSSION...
SEE THE 12Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
WIDESPREAD RAIN AND LOW CLOUDS WILL RESULT IN BORDERLINE IFR/MVFR
CONDITIONS THROUGH THE MORNING HOURS WITH CIGS/VSYBS GRADUALLY
IMPROVING DURING THE DAY AS DRIER AIR ADVECTS INTO THE REGION FROM
THE WEST. THIS WILL RESULT IN PREVAILING MVFR SKIES WITH RAIN
SHOWERS GRADUALLY ENDING FROM WEST TO EAST. THE BIGGEST CHALLENGE
WITH THIS FORECAST PACKAGE IS WHAT TO DO WITH THE WINDS. A
SURFACE LOW WILL CONTINUE TO DEEPEN AND MOVE ACROSS THE SOUTHERN
PORTION OF THE FORECAST AREA OVER THE NEXT 6-8 HRS. HOWEVER...THE
POOR SPATIAL RESOLUTION IN THE OBSERVATION NETWORK HAS LEFT ME
LESS THAN CERTAIN WHERE THE CENTER OF LOW PRESSURE IS LOCATED. A
ROUGH ESTIMATE BASED ON THE WATER VAPOR SIGNATURE SUGGESTS THAT
THE LOW IS NEAR OZONA AND WILL MOVE GENERALLY ALONG AND JUST NORTH
OF THE I-10 CORRIDOR TODAY. SURFACE WINDS WILL BACK TO THE
NORTHEAST AND EVENTUALLY TO THE NORTH AS THE LOW PASSES...
INCREASING TO 15-20 KTS SUSTAINED...WITH HIGHER GUSTS. THE GFS IS
REALLY BOMBING THIS LOW OUT...CREATING NORTHEAST 1500 FT WINDS
NEAR 50 KTS BY 18Z BUT I THINK THIS IS A BIT OVERDONE.

AS THE LOW MOVES OFF TO THE EAST...WE WILL SEE SOME LOW LEVEL
MOISTURE WRAP AROUND TO THE NORTH AND NORTHWEST OF ITS CENTER. I
EXPECT MVFR /OR LOWER CIGS/ WILL HANG AROUND AT MOST SITES THROUGH
MUCH OF THE EVENING HOURS AND POSSIBLY ALL THE WAY THROUGH 12Z. I
DID IMPROVE KSJT/KSOA TO VFR GIVEN THEIR LOCATIONS RELATIVE TO THE
LOW. RAIN SHOWERS SHOULD GENERALLY END BY EARLY EVENING WITH DRY
WEATHER ANTICIPATED THEREAFTER.

JOHNSON

&&

.PREV DISCUSSION... /ISSUED 345 AM CDT SAT SEP 29 2012/

SHORT TERM...
A LARGE AND VERY WELCOME RAIN SHIELD CONTINUES TO MOVE SLOWLY TO THE
EAST ACROSS THE LONE STAR STATE. RICH TROPICAL MOISTURE CONTINUES TO
STREAM ACROSS THE STATE FROM SOUTHWEST BUT THIS AIRMASS IS FINALLY
BEHIND PUSHED OFF THE EAST AS THE BAROCLINIC WAVE IN THE WESTERLIES
IMPINGES UPON THE WESTERN FRINGE OF THE MOISTURE PLUME. THE
BAROCLINIC LEAF STRUCTURE SEEN ON THE WATER VAPOR IMAGERY DEPICTS AN
INFLECTION POINT ON THE WESTERN FLANK NEAR THE BIG BEND WITH A
SOMEWHAT POORLY DEFINED CUSP DUE SOUTH OF FORT STOCKTON NEAR THE RIO
GRANDE. BASED UPON THIS FEATURE AND THE CYCLONIC CURVATURE TO THE
WIND FIELD...WE CAN DEDUCE THE PRESENCE OF A SURFACE LOW JUST TO THE
SOUTH SOUTHEAST OF FORT STOCKTON. SOUTHEASTERLY FLOW THROUGH THE
LOWEST 4-6 KFT HAS PROVIDED A NICE TAP OF GULF MOISTURE...PUSHING
PWAT VALUES INTO THE 1.8-2.0 INCH RANGE PER GFS PWAT ESTIMATES FROM
SUOMINET. THE STRONG SYNOPTIC SCALE FORCING ASSOCIATED WITH
AFOREMENTIONED SHORTWAVE TROF WILL AUGMENT MESOSCALE FORCING FROM
STRONG H7-H85 FRONTOGENESIS...AND SOMEWHAT AUGMENTED BY THE
TRANSVERSE CIRCULATION ASSOCIATED WITH THE RIGHT ENTRANCE REGION OF
THE UPPER TROPOSPHERIC JET FOUND JUST NORTH OF THE RED RIVER. IN
ADDITION...STRONG ISENTROPIC ASCENT WILL BE FOUND ON THE NORTH AND
EAST FLANKS OF THE H85 CYCLONE AS IT MOVES EAST ALONG THE I-10
CORRIDOR.

RAINFALL AMOUNTS HAVE ALREADY MEASURED 2-4 ACROSS MUCH OF THE CONCHO
VALLEY AND SOUTHERN BIG COUNTRY WITH LIGHTER AMOUNTS TO THE NORTH
AND SOUTH. ISOLATED AMOUNTS OF 5-6 INCHES HAVE BEEN REPORTED AS WELL
WITH ONLY MINOR FLOODING EXPERIENCED SO FAR. GIVEN THE SLOW EASTWARD
PROGRESSION OF THIS SYSTEM COMBINED WITH THE POTENTIAL FOR 1-2
ADDITIONAL INCHES OF PRECIPITATION...THE FLASH FLOOD WATCH WILL BE
CONTINUED. RAIN CHANCES TODAY WILL BE NEAR 100 PERCENT IN MOST AREAS
BUT WILL TAPER OFF DURING THE LATE MORNING AND EARLY AFTERNOON HOURS
AS THE MID LEVEL DEFORMATION ZONE FINALLY PASSES AND THE PRECIP
MOVES EAST. THUNDER WAS REMOVED FROM MUCH OF THE AREA AS WELL.
INSTABILITY IS QUITE LOW GIVEN THE SATURATED VERTICAL PROFILES AND
WE HAVE SEEN LITTLE TO NO LIGHTNING STRIKES OVER THE PAST 12+ HOURS.
I DID KEEP ISOLATED THUNDERSTORMS IN THE SOUTHEAST FOR THIS MORNING
AS MUCAPE PROGS REMAIN SUBSTANTIAL ENOUGH TO SUPPORT ISOLATED STRONG
UPDRAFTS AND CHARGE SEPARATION. I HELD ON TO THE LOW POPS ACROSS THE
EASTERN 1/3 OF THE AREA BUT ANY SHOWERS SHOULD BE GONE BY 06Z.
DIURNAL TEMPERATURE RANGES TODAY WILL BE QUITE SMALL GIVEN THE
PRECIPITATION AND ABUNDANT CLOUD COVER. I EXPECTED MAINLY LOWER 70S
TODAY. TONIGHT WE WILL SEE TEMPS FALL TO NEAR 60 DEGREES ACROSS WEST
CENTRAL TX.

JOHNSON

LONG TERM...
BY SUNDAY MORNING THE UPPER TROUGH AXIS WILL BE EXITING OVER OUR
EASTERN COUNTIES WITH ANY ASSOCIATED RAINFALL EAST OF THE FORECAST
AREA. MODELS STILL CLINGING TO A WEAK DISTURBANCE MOVING IN THE
SOUTHWARD FLOW ALOFT POSSIBLY AFFECTING THE WESTERN CWA SUNDAY
NIGHT. WILL MAINTAIN A SLIGHT CHANCE OF RAINFALL FOR THIS AREA
THROUGH 12Z MONDAY. DRY FORECAST EXPECTED THROUGH THE REMAINDER OF
THE EXTENDED.

SUNDAY HIGHS WILL BE IN THE UPPER 70S TO AROUND 80 DEGREES WITH
WARMING AFTERNOON TEMPERATURES THROUGH MIDWEEK. LOOKING FOR A
STRONG DRY COLD FRONT PUSHING THROUGH THE FORECAST AREA ON
THURSDAY. TYPICAL PREFRONTAL COMPRESSIONAL HEATING ON WEDNESDAY
WILL SEE AFTERNOON HIGHS IN THE UPPER 80S TO AROUND 90...WITH
THURSDAY POSTFRONTAL HIGHS AROUND 10 DEGREES COOLER AND SECOND
DAY POSTFRONTAL HIGHS ON FRIDAY IN THE MID TO UPPER 70S.
MORNING LOWS WILL BE IN THE LOWER TO MID 50S FRIDAY AND SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 73  60  79  58  82 / 100  10  10  20   5
SAN ANGELO 	 73  59  80  58  83 / 100  10  10  20  10
JUNCTION 	 73  63  79  55  84 /  90  20  10  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES:
BROWN...COKE...COLEMAN...CONCHO...CROCKETT...IRION...KIMBLE...
MASON...MCCULLOCH...MENARD...RUNNELS...SAN SABA...SCHLEICHER...
STERLING...SUTTON...TOM GREEN.

&&

25
Hazardous weather outlook, Sep 29, 3:46 AM CST, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
446 AM CDT SAT SEP 29 2012

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-301100-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
446 AM CDT SAT SEP 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE
TODAY...BRINGING MODERATE TO HEAVY RAINFALL TO MUCH OF WEST
CENTRAL TEXAS. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES MAY
RESULT IN LOCALIZED FLASH FLOODING. A FLASH FLOOD WATCH REMAINS IN
EFFECT FOR LOCATIONS ALONG AND SOUTH OF A STERLING CITY...TO
WINTERS...TO BROWNWOOD LINE THROUGH 7 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SUNDAY NIGHT...MAINLY
WEST OF A HASKELL...TO WINTERS...TO SONORA LINE. THE PRIMARY
THREAT WITH THESE STORMS WILL BE DANGEROUS CLOUD TO GROUND
LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

COOPERATIVE OBSERVERS...EMERGENCY OFFICIALS AND SPOTTERS ARE
ENCOURAGED TO RELAY RAINFALL AMOUNTS AND FLOOD REPORTS TO THE
NATIONAL WEATHER SERVICE IN SAN ANGELO.

JOHNSON

The radar

The San Angelo radar (KSJT), 42 km away, was scanning. The volume nearest the first event began at 13:00 UTC.

Open the radar archive at this moment

Event by event

8 flash flood, 2 flood. Local standard time, as filed.

Flash Flood, Schleicher

When
September 29, 7:00 AM CST to 12:00 PM CST
Where
Schleicher County, 14.33 mi NNW of El Dorado Muni Arpt to 13.9 mi NNW of El Dorado Muni Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.044, -100.707

The sheriff's office reported a vehicle stranded in several feet of water in the Dove Creek Draw on the JW Ranch in northwest Schleicher County. The driver was rescued by the sheriff's department. Additional flooding was noted on County Road 915 approximately 20 miles northwest of Eldorado, where water was running over the bridge and along the draws on County Road 427.

Flash Flood, Runnels

When
September 29, 7:44 AM CST to 11:44 AM CST
Where
Runnels County, 3 mi NNW of Ballinger Bruce Arpt to 3.44 mi NNE of Rowena
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.710, -99.990

Local law enforcement reported 8 inches of water over Farm to Market Road 2133, between Rowena and Ballinger.

Flash Flood, Runnels

When
September 29, 8:10 AM CST to 12:10 PM CST
Where
Runnels County, 4.63 mi SSE of Ballinger Bruce Arpt to 7.13 mi SE of Ballinger Bruce Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.607, -99.943

Law enforcement reported Highway 83 along the border of Runnels and Concho Counties was closed with four feet of water over the roadway.

Flash Flood, Runnels

When
September 29, 8:10 AM CST to 12:10 PM CST
Where
Runnels County, 1.18 mi W of Ballinger Bruce Arpt to 1.47 mi NE of Rowena
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.670, -99.990

Local law enforcement reported a closure of Highway 67 between Ballinger and San Angelo due to high water.

Flash Flood, Concho

When
September 29, 8:10 AM CST to 12:10 PM CST
Where
Concho County, 3.94 mi NNW of Paint Rock
Cause
Heavy Rain
Property damage
$150,000
Reported by
Law Enforcement
Coordinates
31.575, -99.936

Law enforcement reported Highway 83 along the border of Runnels and Concho Counties was closed with four feet of water over the roadway. Concho County had about 14 to 15 miles of county roads washed away or severely damaged.

Flash Flood, Taylor

When
September 29, 8:15 AM CST to 12:15 PM CST
Where
Taylor County, 1.94 mi SSE of Hamby to 2.61 mi N of Potosi
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.496, -99.613

The Taylor County Sheriff's office reported the closure of several counties roads due to high water. These county roads included, 126, 127, 150, 154, 353, and 360. In addition, the Abilene Police Department reported considerable street flooding around the city. Barricades were placed on several of the flooded streets.

Flash Flood, Tom Green

When
September 29, 9:00 AM CST to 1:00 PM CST
Where
Tom Green County, 4.51 mi NNW of Mereta to 7.39 mi N of Mereta
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.510, -100.180

The San Angelo Department of Public Safety reported water over the road at the Concho River Bridge on Farm to Market road 1692.

Flood, Runnels

When
September 29, 9:09 AM CST to 1:09 PM CST
Where
Runnels County, 0.5 mi E of Ballinger to 0.27 mi SE of Ballinger
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
31.751, -99.942

The city park in Ballinger was closed due to water rising in nearby Elm Creek.

Flash Flood, Callahan

When
September 29, 10:50 AM CST to 4:50 PM CST
Where
Callahan County, 3.74 mi NE of Baird to 3.29 mi S of Baird
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.443, -99.360

Law enforcement officials reported a few high water rescues along the service road to Interstate 20. This was near the exit to Oplin. In addition, several low water crossing were also flooded in the county.

Flood, Runnels

When
September 29, 2:30 PM CST to 8:30 PM CST
Where
Runnels County, 0.91 mi SW of Ballinger to 0.58 mi SSE of Ballinger
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.740, -99.960

Law enforcement froms Runnels County and Ballinger issued an evacuation order on the southeast side of Ballinger near the confluence of the Colorado River and Elm Creek. These evacuations were due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 415068, 415041, 415044, 415045, 415524, 415049, 415051, 415062, 415058, 415065.